Cancer treatments and bone health

Some cancer treatments reduce the levels of the hormones oestrogen and testosterone in the body. This can cause bone loss. These treatments include hormonal therapies and treatments that cause an early menopause in women.

Other cancer treatments can affect the bones in other ways. For example:

  • some hormonal therapies for breast cancer can reduce oestrogen levels
  • some hormonal therapies for prostate cancer can reduce testosterone levels
  • some chemotherapy drugs reduce the levels of oestrogen or testosterone, others can weaken bones
  • radiotherapy to the ovaries can reduce oestrogen levels, and radiotherapy can also cause changes to bones that are in the treatment area
  • steroids can cause bone loss and increase the risk of fractures
  • targeted therapies can reduce the levels of calcium in the blood, which can cause bone loss
  • surgery to remove a man’s testicles or a woman’s ovaries (if she hasn’t already gone through the menopause) will reduce hormone levels.

If a cancer treatment will increase the risk of damaging your bones, your doctor may give you treatments to protect your bones.

Cancer treatments and bone health

Cancer treatments that reduce the levels of the hormones oestrogen or testosterone can cause bone loss. This includes:

  • hormonal treatments
  • treatments that cause an early menopause in women.

If a treatment puts you at a high risk of changes in your bone health, your doctor may give you treatments to protect your bones.


Hormonal therapy for breast cancer

My cancer is hormone-positive so I’ve been on Zoladex and Arimidex, and this has resulted in my bone density being much lower than average for my age.

Heather


Hormonal therapy for prostate cancer


Chemotherapy drugs

Some chemotherapy drugs affect the ovaries or testicles. This can reduce the levels of oestrogen in women or testosterone in men.

The effect can be temporary or permanent. Having lower than normal levels of these hormones before the age of 50 can lead to bone loss. Your cancer doctor or nurse can tell you if chemotherapy is likely to affect your hormone levels.

A few chemotherapy drugs, such as methotrexate and ifosfamide, may weaken bones. If your treatment includes these drugs, your doctor or nurse will talk to you about this.


Surgery

Hormone levels are reduced if:

  • a man has an operation to remove both his testicles
  • a woman has surgery to remove her ovaries before she has gone through the menopause.

The reduced hormone levels can lead to bone loss.


Radiotherapy

Radiotherapy to the ovaries

Radiotherapy to the ovaries before the menopause reduces oestrogen levels in women. This increases the risk of bone thinning (osteoporosis).

Pelvic insufficiency fractures

Radiotherapy can cause changes to the bone in the area being treated. It is most likely to happen when women are given radiotherapy to the pelvic area. This may be used to treat cancer of the:

  • anus
  • bladder
  • womb
  • cervix
  • rectum.

Radiotherapy can cause changes to the bone, meaning it cannot cope as well with the normal stresses put on it. This can lead to fractures. Doctors call these types of fractures pelvic insufficiency fractures (PIFs). PIFs are most likely to happen in the first two years after pelvic radiotherapy.

PIFs do not always cause noticeable symptoms. They may show up on a scan done for another reason. About 5 in 100 women (5%) develop symptoms due to a PIF. Symptoms can range from a mild ache to severe pain. There may be pain in the lower back or pelvis when moving. This can make walking difficult. Pain is not usually a problem at rest or during sleep.

If you have a higher risk of osteoporosis, you are more likely to have a PIF after pelvic radiotherapy. Looking after your bones may help to reduce your risk. You can reduce your risk by:

  • not smoking
  • eating well
  • only drinking alcohol in moderation.

If you have pain in a bone, always tell your doctor. They can arrange for tests to check for the cause and give you treatment if needed.


Steroid therapy

Some people have steroids as part of their cancer treatment. Commonly used steroids include prednisolone and dexamethasone. High-dose steroid treatment or taking steroids for three months or more can cause bone loss and increase the risk of fractures.


Targeted therapies

Targeted therapies are drugs that target changes within cancer cells to stop them growing.

Some targeted therapy drugs may affect bone health. These drugs are:

  • imatinib
  • nilotinib
  • dasatinib.

They may affect the level of calcium in the blood. If calcium levels are low for a long time, this can cause bone loss. It is important to get the recommended amount of calcium and vitamin D. Your cancer specialist will check your calcium levels with a blood test every 3 to 6 months. If your levels become lower than normal, they can give you treatment to correct this.

I have had long-term side effects from my cancer treatment, like osteoporosis. But this has encouraged me to have a better diet and to exercise more.

Christine

Back to Bone health

The bones

The bones have several functions in the body, including protecting your internal organs.

Exercise and bone health

Try to find a type of exercise that you enjoy. This means you are more likely to keep doing it.